Alert archive / Arizona / Dust Storm Warnings in 2018

Dust Storm Warning 49, NWS Phoenix, AZ

October 21, 2018Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Oct 21, 2018, 4:05 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2018, 4:05 PM MST (23:05 UTC)
Expired
Oct 21, 2018, 5:00 PM MST
In force
55 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Oct 21, 3:10 PM MST, 55 minutes earlier.

Area forecast discussion, Oct 21, 3:10 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
310 PM MST Sun Oct 21 2018

.SYNOPSIS...
Periods of isolated showers and thunderstorm for Phoenix and
scattered showers and storms to the south and east of Phoenix will
prevail through Tuesday, although only modest rainfall is
anticipated for most areas. Temperatures will also cool slightly
with readings closer to seasonal normals. Drier conditions will move
into the region by the middle of the week with temperatures
remaining near seasonal normals before a warming trend into next
weekend.

&&

.DISCUSSION....
Current radar is painting some scattered to isolated showers and
thunderstorms, some already severe, extending from eastern Pima
county northeastward to southern Gila county associated with the
latest shortwave rotating around the main upper level low pressure
system just off the west coast. Another day of gusty east-
southeasterly winds continue to blow across the central and
eastern parts of region ahead of this system associated with a
lingering low level southeasterly moisture jet.

For the later half of this afternoon, tonight, and on and off
through Tuesday expect fair chances of isolated showers and
thunderstorms through Phoenix with more scattered coverage expected
to the south, southeast and east of the Phoenix metro. Good
dynamics with southwesterly jet stream energy aloft and lingering
boundary layer moisture and moisture advection out of northern
Mexico, amidst increasing afternoon instability will support our
next round of isolated thunderstorms later this afternoon and into
tonight. The main threats expected with any of these larger
storms with be the potential for severe downburst winds and large
hail up to 1 inch. SPC mesoscale analysis also shows DCAPE values
from 1100- 1500j/kg for the afternoon and evening. There is also
the potential for locally heavy rainfall with some isolated areas
of fleeting, minor flooding, although rainfall totals are
expected to be mostly very modest and hit and miss.

After a period of stalling to our west, the low pressure system is
forecast to finally kick out to the east as an open shortwave on
Monday night and Tuesday giving the region another spike in the
early week, on and off, hit and miss storm chances. Although
rainfall amounts will continue to be mostly very modest. During this
time temperatures will also drop a bit into a more seasonable mid
80s.

By Thursday a ridge of high pressure builds from CA through the
Pacific northwest and a weak, saggy low develops off the coast of
Baja California. Then by the weekend the eastern nose of the
ridge will build into Arizona. As a result expect a warming trend
for the latter part of the week with highs again flirting with the
90 degree mark by Saturday. So overall the mid to latter half of
the week is shaping up to be fairly pleasant weatherize.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Through the mid to late afternoon, shower and thunderstorm
activity will remain east and southeast of Phoenix terminals.
Winds will be out of the east and will be gusting to around 20
kts. Shower and storm activity will continue to increase in
coverage across southeast Arizona this afternoon. Activity will
then gradually move to the north with the potential to affect
Phoenix terminals mainly after 23Z. The main impacts with stronger
storms that develop will be hail and gusty winds with the
potential for some storms to become severe. Due to less confidence
in exact timing and locations have only included VCTS in the most
recent TAF package. Isolated activity will linger overnight, but
intensity of storms will be a lot weaker. Outside of any
thunderstorms, cloud decks will remain SCT TO BKN mainly aoa 8ft.
However there is the potential for cloud decks to lower to around
5 to 6 kft in storms.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation impacts will exist through the TAF period under mostly
clear skies. Sfc winds will continue to be light and variable
through the day as the pressure gradient relaxes through SE
California.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Dry conditions and slightly lower humidities will return during
the Wed-Sun period as winds aloft become more westerly. Winds
should remain at 15-20 mph or less area-wide. Minimum humidities
will be on the decrease through the weekend, with values in the
15-50 percent range Wed (lowest over SE CA) dropping into the
teens and 20s by the weekend.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...Hernandez
FIRE WEATHER...Hernandez

In the hours before

Special weather statement, Oct 21, 11:20 AM MST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1120 AM MST SUN OCT 21 2018

AZZ558-560-561-563-211900-
Southeast Gila County AZ-San Carlos AZ-Dripping Springs AZ-
Pinal/Superstition Mountains AZ-
1120 AM MST SUN OCT 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL
NOON MST...

At 1120 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Christmas, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Carlos and Peridot.

This includes AZ Route 70 between mile markers 260 and 271.

LAT...LON 3314 11061 3315 11063 3310 11069 3315 11076
      3345 11059 3336 11044 3324 11043
TIME...MOT...LOC 1820Z 219DEG 20KT 3319 11065

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:09 AM MSTSpecial Weather StatementPSRMaricopa36 min
Oct 21, 4:40 AM MSTSpecial Weather StatementPSR35 min
Oct 21, 7:19 AM MSTSpecial Weather StatementPSRPinal26 min
Oct 21, 7:47 AM MSTSpecial Weather StatementPSRGila28 min
Oct 21, 8:10 AM MSTSpecial Weather StatementPSRGila35 min
Oct 21, 8:46 AM MSTSpecial Weather StatementPSRGila44 min
Oct 21, 11:20 AM MSTSpecial Weather StatementPSR40 min
Oct 21, 12:10 PM MSTAreal Flood AdvisoryPSRGila3 hr
Oct 21, 4:17 PM MSTSevere Thunderstorm WarningPSRPinal43 min
Oct 21, 4:55 PM MSTSpecial Weather StatementPSRPinal50 min

Nearby

Dust Storm Warnings in Arizona, 2018Every dust storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.